Wyoming, 2025

Damaging Winds in Wyoming, August 13, 2025

August 13, 2025 · NWS UNR · 12 events in 3 counties and zones

Cluster of severe thunderstorms brings severe damaging wind gusts to eastern Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Cluster of severe thunderstorms brings severe damaging wind gusts to eastern Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 13, 10:42 AM MST, 1 hour 58 minutes earlier. Its key messages:

  • Hot today/Thursday with elevated to near-critical fire weather conditions for parts of northeastern WY/southwestern SD
  • Slight risk (level 2 of 5) of severe thunderstorms later this afternoon/evening
  • Better QPF chances this weekend, but low confidence in details
Area forecast discussion, Aug 13, 10:42 AM MST, 1 hour 58 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1142 AM MDT Wed Aug 13 2025

.KEY MESSAGES...

- Hot today/Thursday with elevated to near-critical fire weather
  conditions for parts of northeastern WY/southwestern SD
- Slight risk (level 2 of 5) of severe thunderstorms later this
  afternoon/evening
- Better QPF chances this weekend, but low confidence in details

&&

.DISCUSSION...(Today Through Tuesday)
Issued at 219 AM MDT Wed Aug 13 2025

08z surface analysis had lee trough from central MT through
central WY with weak boundary from the MT/WY line through northern
SD. Water vapour loop featured upper ridge over the southwest
CONUS with west/northwest flow over the northern Plains. A series
of shortwaves noted across the MT/WY border which was pushing a
small cluster of thunderstorms across the CWA early this morning,
being supplied by 30-40kt low level jet (KUDX VWP) intersecting
surface boundary and ~500J/kg MUCAPE. Cluster should exit the CWA
by 15z. Main concern this forecast is the next upstream wave
currently over ID as well as fire weather concerns.

Today/tonight, ID shortwave moves east into the CWA around peak
insolation this afternoon. Plume of steep mid-level lapse rates
ahead of it as well as surface moisture return ahead of lee trough
will create 1-1.5KJ/kg SBCAPE (SPC HREF) and ~35kts effective
shear. Capping will be a concern, but think deep boundary layer
mixing will help high-based convection over northeastern WY/Black
Hills by mid-afternoon, moving into richer moisture east of the
Black Hills. If convective cold pool congeals, it should be
effective at releasing buoyancy in place with primary threat from
severe thunderstorms being damaging winds. Large hail also
possible. CAM guidance favor this scenario. A few members suggest
a supercell or two ahead of the main convective cluster, but given
capping that scenario less likely. Slight risk (level 2 of 5)
painted by SPC captures the most likely location for the MCS with
surrounding marginal risk, particularly for northeastern WY where
initial high-based storms may pose a damaging wind threat.
Temperatures will be toasty with a 70% chance (HREF) of 100F MaxT
from Hot Springs to Philip.

Thursday, upper ridge slides eastward putting CWA under southwest
flow aloft. Atmosphere looks capped during the day, but
convergence along boundary east of the Black Hills may be focus
for strong/severe convection Thursday evening per moderate/strong
buoyancy and decent shear. Wave to kick this off isn't apparent,
but something is sure to traipse through the CWA. Thermal ridge
peaks with a 90% chance (HREF) of 100F from Hot Springs to Philip.
Combination of hot temperatures/increasing Td/s over south-
central SD point to heat indices of at least 100F, so a Heat
Advisory may eventually be needed.

Friday through Sunday, southwest flow aloft will thrust a series
of disturbances into the northern plains with daily chances for
isolated strong/severe TSRA. Temperatures will be seasonally warm.
Upper ridge tries to amplify into the northern plains early next
week, but ensemble spreads suggest typical August temperatures for
now.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 1142 AM MDT Wed Aug 13 2025

VFR conditions will prevail at both TAF sites next 24hrs. A wave
coming through will bring the chance of thunderstorms to both GCC
and RAP this afternoon/early evening. Will have PROB30 groups to
cover with a lower cloud deck around 6kft when storms might be
over the TAF sites. Then broken cirrus after the storms move east
followed by scattered cirrus tomorrow. Winds will be northerly
behind the storms for several hours, but then return to be
southwesterly.

&&

.FIRE WEATHER...
Issued At 219 AM MDT Wed Aug 13 2025

The arrival of a seasonably hot (90-100F plains/80s highest
elevations) and dry air will bring elevated to near-critical fire
weather conditions to portions of northeastern WY and southwestern
SD today/Thursday. MinRH values will bottom out in the teens over
the far southwest today and Thursday. Wind speeds will be
marginal for a Red Flag Warning as the HREF joint probability of
wind gusts >=25mph/MinRH <=15% is <30%. Will forgo issuance of
any headlines this morning for locations where fuels have become
critical per land manager input.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION/KEY MESSAGES...Helgeson
AVIATION...Auten
FIRE WEATHER...Helgeson
Hazardous weather outlook, Aug 13, 3:54 AM MST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
454 AM MDT Wed Aug 13 2025

SDZ001-002-027-029-041-075-WYZ054>060-141300-
Harding-Northern Perkins-Southern Foothills-Southern Black Hills-
Western Fall River-Eastern Fall River-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-
Weston County Plains-Newcastle-Northeastern Crook-
454 AM MDT Wed Aug 13 2025

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today between about 300 PM and 700 PM, meaning that isolated
severe storms are possible. Primary hazards include damaging
winds, but large hail is also possible.

Due to minimum relative humidities in the teens and westerly winds
at 10-20 mph, elevated to near-critical fire weather conditions
are expected this afternoon over far southwestern South Dakota and
parts of northeastern Wyoming, generally south of Newcastle and
Gillette.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated strong to severe thunderstorms may occur Friday afternoon
and evening. The primary hazards will be large hail and damaging
winds.

Due to minimum relative humidities in the teens and northwesterly
winds at 10-20 mph, elevated to near-critical fire weather
conditions are expected Thursday afternoon over far southwestern
South Dakota and parts of northeastern Wyoming, generally south of
Newcastle and Gillette.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012>014-024>026-028-030>032-042>044-046-047-049-072>074-
076>078-141300-
Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foothills-Rapid City-Central Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-
Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd-
Tripp-Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Hermosa Foothills-Southern Oglala Lakota-Southern Jackson-
Southern Perkins-
454 AM MDT Wed Aug 13 2025 /554 AM CDT Wed Aug 13 2025/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today between about 300 PM and 1000 PM, meaning that scattered
severe storms are possible. Primary hazards include damaging
winds, but large hail is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated strong to severe thunderstorms are possible Thursday
evening and Friday afternoon and evening. The primary hazards
will be large hail and damaging winds.

The heat index may reach 100 degrees Thursday afternoon over
south-central South Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The Rapid City radar (KUDX), 243 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
August 13, 12:40 PM MST
Where
Campbell County, 1.7 mi NE of Echeta
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.470, -105.840

WY mesonet recorded wind gust.

Thunderstorm Wind, Campbell

When
August 13, 1:09 PM MST
Where
Campbell County, 0.69 mi S of (Gcc)gillette Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.340, -105.540

ASOS measured wind gust.

Thunderstorm Wind, Campbell

When
August 13, 1:10 PM MST
Where
Campbell County, 1.7 mi NE of Echeta
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.470, -105.840

WY mesonet recorded wind gust.

Thunderstorm Wind, Campbell

When
August 13, 1:32 PM MST
Where
Campbell County, 12.6 mi N of Wright
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.930, -105.450

WY mesonet recorded wind gust.

Thunderstorm Wind, Crook

When
August 13, 2:00 PM MST
Where
Crook County, 0.69 mi S of Pine Haven
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.350, -104.810

Report of power lines down in Pine Haven. Blowing dust on I90 causing low visibility.

Thunderstorm Wind, Crook

When
August 13, 2:24 PM MST
Where
Crook County, 0.69 mi S of Sundance
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.400, -104.380

Report of tree limbs down in town.

Thunderstorm Wind, Crook

When
August 13, 2:26 PM MST
Where
Crook County, 15.04 mi SSE of Sundance
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.200, -104.300

WY mesonet recorded wind gust.

Thunderstorm Wind, Crook

When
August 13, 2:26 PM MST
Where
Crook County, 6.42 mi E of New Haven
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.740, -104.700

Thunderstorm Wind, Weston

When
August 13, 2:36 PM MST
Where
Weston County, Four Corners
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -104.140

WY mesonet recorded wind gust.

Thunderstorm Wind, Weston

When
August 13, 2:42 PM MST
Where
Weston County, Four Corners
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -104.140

WY mesonet recorded wind gust.

Thunderstorm Wind, Weston

When
August 13, 2:45 PM MST
Where
Weston County, 13.46 mi SSW of Newcastle
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.670, -104.260

WY mesonet recorded wind gust.

Thunderstorm Wind, Crook

When
August 13, 2:46 PM MST
Where
Crook County, 0.69 mi N of Beulah
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.540, -104.080

WY mesonet recorded wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292783, 1292784, 1292785, 1292786, 1292788, 1292789, 1292790, 1292791, 1292792, 1292793, 1292794, 1292795.